Couldn't find what you looking for?

TRY OUR SEARCH!

Serotonin syndromeand the main characteristics

Serotonin syndrome refers to the condition in which theperson is experiencing adverse reaction to drugs, which in some cases can evenbe life-threatening. This adverse reaction happens because of the accumulationof serotonin in the body, which is a substance that is necessary for thefunction of the brain and nerve cells. The increased level of this substance inthe body can be manifested through a wide range of symptoms, which usually takea few hours to appear, so in some cases shivering, diarrhea, and fever may befelt, while in others even muscle rigidity may occur and besides this there are rapidheart rate, dilated pupils, agitation, confusion. There is a numberof cognitive, autonomic and Somatic problems that can occur, too, but those thatindicate the most severe cases are high fever, increased blood pressure, irregularheartbeat, seizures or loss of consciousness. It is necessary to treat thiscondition and to stop taking the medications, which is why the symptoms mustnot be ignored and it is highly recommended to see the doctor as soon aspossible; otherwise, the consequences may be fatal.

The most commoncauses of serotonin syndrome

Since the increased level of serotonin in the body is thereason why this condition occurs, it is necessary to determine what caused thatraise. A number of medications can be the reason; some of them areprescribed, while the others are over-the-counter medications, or even supplementsand illicit drugs. In some cases, only one medication may be enough to causeserotonin syndrome, but in the majority of the cases, the combination ofparticular medications is what lead to this condition. On the list of thepotentially dangerous to the level of serotonin are:

Antidepressants such as particular serotonin reuptakeinhibitors, serotonin and norepinephrine reuptake inhibitors and monoamineoxidase inhibitors,Anti-migraine medications,Anti-nausea medications,Pain relievers,Particular mood stabilizers,Particular antibiotics and medications for the treatment ofcold,Particular medications used for the treatment of HIV/AIDS,And even some herbal supplements.

As it has already been mentioned, particularover-the-counter medications and illicit drugs can also cause the increase in thelevel of serotonin. Since, a number of these medications is very commonly used,it is necessary to be well informed, or to at least inform the doctor or thepharmacist in advance, because in some cases all it takes to avoid thispossibility is to simply adjust the dosage.

Your thoughts on this

User avatar Guest
Captcha